Alabama, 2008Damaging Winds in Alabama, July 21, 2008
July 21, 2008 · NWS BMX · 6 events in 5 counties and zones
A warm and unstable air mass led to the development of several severe thunderstorms across central Alabama.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $34,000
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A warm and unstable air mass led to the development of several severe thunderstorms across central Alabama.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before the first event at Jul 21, 11:41 AM CST, 54 minutes earlier.
Area forecast discussion, Jul 21, 11:41 AM CST, 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1241 PM CDT MON JUL 21 2008
.UPDATE...AVIATION AND AFTERNOON FORECAST DISCUSSION.
&&
.DISCUSSION...
STILL EXPECTING TEMPERATURES TO CLIMB TO NEAR 100 OVER MOST
LOCATIONS. THE GOOD NEWS IS THAT ENOUGH DRY AIR ALOFT WILL MIX
DOWN TO THE SURFACE AND IT WILL HELP LOWER THE DEWPOINTS. HAVING
SAID THAT...IT WILL STILL FEEL HOT. NO NEED TO BE OUTSIDE FOR A
LONG PERIOD OF TIME UNLESS YOU HAVE TO. IF YOU HAVE TO BE
OUT...DRINK PLENTY OF WATER.
FORECAST WISE...NO NEED TO CHANGE ANYTHING. WILL GO AHEAD AND SEND
A NEW ZONE FORECAST OUT MAINLY TO REMOVE THE MORNING WORDING. NO
NEW GRIDS WILL BE SENT.
10/ARM
&&
.AVIATION...18Z TAF DISCUSSION.
HAZE THIS AFTERNOON WILL BE A LITTLE BETTER COMPARED TO YESTERDAY.
THEY ARE EXPECTED TO RETURN TO MVFR AROUND 5Z. CONDITIONS COULD BE
A LITTLE BETTER TOMORROW AS THE WIND ALOFT WILL BEGIN TO CLEAN UP
SOME OF THIS POLLUTION. A FEW SHOWERS OR STORMS COULD DEVELOP LATER
THIS AFTERNOON AND EVENING. HOWEVER...COVERAGE IS EXPECTED TO BE
VERY...VERY ISOLATED. IMPACTS WILL BE VERY MINIMAL TO NONE AT ALL.
10/ARM
&&
.BMX WATCHES/WARNINGS/ADVISORIES...NONE.
&&
Hazardous weather outlook, Jul 21, 12:30 PM CST, 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
130 PM CDT MON JUL 21 2008
ALZ011>015-017>050-221830-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
130 PM CDT MON JUL 21 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
STRONG THUNDERSTORMS WILL BE POSSIBLE THROUGH 8 PM...MAINLY ACROSS
AREAS ALONG AND SOUTH OF A LINE EXTENDING FROM NEW WEST GREENE...
ELLARDS...CLANTON...ALEXANDER CITY AND WHITE PLAINS IN SOUTH
CENTRAL ALABAMA. THE MAIN THREATS WILL BE STRONG GUSTY WINDS OF UP
TO 45 MPH AND SMALL HAIL.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
STRONG THUNDERSTORMS ARE POSSIBLE ON TUESDAY AND WEDNESDAY ACROSS ALL
OF CENTRAL ALABAMA MAINLY BETWEEN NOON AND 10 PM. THE MAIN THREAT
WITH THESE STORMS WILL BE STRONG GUSTY WINDS OF UP TO 45 MPH AND
HEAVY RAINFALL.
.SPOTTER INFORMATION STATEMENT...
ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT
EXPECTED AT THIS TIME.
10/ARM
In the hours before
Special weather statement, Jul 21, 12:05 PM CST, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
105 PM CDT MON JUL 21 2008
ALZ045-211830-
MACON-
105 PM CDT MON JUL 21 2008
...SIGNIFICANT WEATHER ALERT FOR MACON COUNTY UNTIL 130 PM CDT...
AT 1259 PM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING A STRONG
THUNDERSTORM NEAR DAVISVILLE...OR 9 MILES SOUTHEAST OF TUSKEGEE...
MOVING SOUTHEAST AT 4 MPH.
WINDS UP TO 45 MPH ARE EXPECTED WITH THIS STORM.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO THE
STORM TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER IMMEDIATELY.
STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.
Special weather statement, Jul 21, 12:26 PM CST, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
126 PM CDT MON JUL 21 2008
ALZ045-046-211900-
BULLOCK-MACON-
126 PM CDT MON JUL 21 2008
...SIGNIFICANT WEATHER ALERT FOR BULLOCK AND MACON COUNTIES UNTIL 200
PM CDT...
AT 125 PM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING A STRONG
THUNDERSTORM NEAR GUERRYTON...OR NEAR HURTSBORO...MOVING SOUTH AT 14
MPH.
WINDS UP TO 45 MPH ARE EXPECTED WITH THIS STORM.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO THE
STORM TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER IMMEDIATELY.
STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.
Thunderstorm Wind, Macon
- When
- July 21, 12:35 PM CST
- Where
- Macon County, 2.38 mi NNW of Hannon
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $500
- Reported by
- Emergency Manager
- Coordinates
- 32.260, -85.550
Two trees were blown down onto a road north of the Hannon Community.
Thunderstorm Wind, Jefferson
- When
- July 21, 6:25 PM CST to 6:30 PM CST
- Where
- Jefferson County, 1.55 mi SE of Oxmoor to 1.69 mi ESE of Patton Chaple
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $25,000
- Reported by
- NWS Storm Survey
- Coordinates
- 33.415, -86.850
A thunderstorm downburst produced a swath of damage in the Bluff Park and Riverchase areas of Hoover. A movie theater had its air conditioning unit blown off its roof, and their was additional minor damage to the roof. The roof of a furniture storm in the same area also received minor damage. A window was blown out in the atrium of the Riverchase Galleria mall. Several trees and a few power lines were blown down, and their was dome unspecified structural damage at an apartment complex.
Thunderstorm Wind, Cherokee
- When
- July 21, 6:45 PM CST
- Where
- Cherokee County, 1.82 mi SW of Sand Rock
- Measured
- 40 kt (46 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Emergency Manager
- Coordinates
- 34.260, -85.770
A tree fell onto power lines along CR-11, north of Sand Rock.
Thunderstorm Wind, Cherokee
- When
- July 21, 7:10 PM CST
- Where
- Cherokee County, 1.35 mi NW of Round Mtn
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Amateur Radio
- Coordinates
- 34.236, -85.694
Numerous trees and power lines were blown down, between Sand Rock and Cedar Bluff.
Thunderstorm Wind, Etowah
- When
- July 21, 7:15 PM CST
- Where
- Etowah County, 0.15 mi NNE of Tabor
- Measured
- 39 kt (45 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Trained Spotter
- Coordinates
- 34.152, -85.919
Several trees were blown down in the Tabor Road Community.
Thunderstorm Wind, Tallapoosa
- When
- July 21, 10:00 PM CST
- Where
- Tallapoosa County, 0.51 mi W of Dadeville
- Measured
- 39 kt (45 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Emergency Manager
- Coordinates
- 32.829, -85.759
Part of the metal roof of a food store was blown across the road.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Illinois, July 21, 20082 deaths · 4 injured · $105,000 · 82 kt wind · 28 events
- Hail and Damaging Winds in Iowa, July 21, 2008$2.5 million · 1.75 in hail · 81 events
- Tornado and Hail in Illinois, July 21, 2008$485,000 · EF1 · 39 events
- Hail and Damaging Winds in Indiana, July 21 to 22, 2008$765,000 · 1.75 in hail · 48 events
- Damaging Wind and Heavy Rain in Arizona, July 21, 20083 injured · $1.0 million · 60 kt wind · 2 events
- Hail and Damaging Winds in South Carolina, July 21, 2008$525,000 · 1.25 in hail · 29 events
- Damaging Winds and Lightning Strike in Illinois, July 21, 2008$645,000 · 70 kt wind · 21 events
- Damaging Winds in Illinois, July 21, 2008$300,000 · 65 kt wind · 24 events
- Hail and Damaging Winds in Iowa, July 21 to 23, 2008$161,000 · 70 kt wind · 35 events
- Hail and Damaging Winds in North Carolina, July 21, 2008$500,000 · 80 kt wind · 11 events
- Hail and Damaging Winds in Georgia, July 21, 2008$218,000 · 1.25 in hail · 26 events
- Hail and Damaging Winds in North Carolina, July 21 to 22, 2008$180,000 · 1.75 in hail · 30 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 127777, 127780, 127781, 127782, 127783, 127784.